Flood, Hamilton
- When
- May 10, 3:44 PM EST to May 13, 9:25 AM EST
- Where
- Hamilton forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 40.073, -86.052 (the zone’s center; the record gives no point)
Several heavy rain events from the 4th through the 14th caused extensive flooding of agricultural bottomland. Several parks and roads were also closed due to high water.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS IND wrote it up.
Several heavy rain events from the 4th through the 14th caused extensive flooding of agricultural bottomland. Several parks and roads were also closed due to high water. The following are flood stages, crests and date of crests of various gauges along the White River:Site: FS: Crest: Date of Crest:Anderson 10.0 12.0 05/11/03Noblesville 14.0 18.43 05/12/03Nora 11.0 14.92 05/12/03Centerton 12.0 15.19 05/13/03Spencer 14.0 20.04 05/14/03Elliston 18.0 24.40 05/15/03Newberry 13.0 18.69 05/16/03
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before the first event at May 10, 2:30 PM EST, 1 hour 14 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
230 PM EST SAT MAY 10 2003
AREA OF TSRA HAS MOVD E OF CNTRL INDIANA FCST AREA. SATL SHOWS CLRG
OVR IL AND MSAS DEPICTS INCRSGLY UNSTABLE AMS TO THE W...WHICH SHUD
SPRD E AS AMS RECOVERS FM ERYR TSRA. CDFNT EXTDS FM SE IA INTO ERN
KS. MAIN FCST ISSUE RMNS TSRA EXPECTED TNGT AND HVY RAFL THREAT.
12Z ETA/GFS MODELS AGN QUITE SIMILAR...WITH THE GFS SLGTLY FASTER
WITH THE CDFNT TO MOV E ACRS THE FA TNGT. WITH LTL DIFFERENCE NOTED
AT 18Z...WL USE A BLEND OF THE ETA/GFS. 12Z NGM MODEL ALSO SUPPORTS
THIS. CDFNT WL MOV ACRS CNTRL INDIANA TNGT IN THE 05Z-11Z TIME FRAME.
WITH UNSTABLE AMS FCST AHD OF CDFNT AND STG DYNAMIC SUPPORT...EXPECT
A LINE OF TSRA TO DVLP ALG/AHD OF CDFNT. THIS SHUD MOV ACRS THE FA
LT THIS EVE AND TNGT. WL CONT CATEGORICAL POPS. SPC HAS PLACED THE
FA UNDER A HIGH RISK OF SVR WX...AND THIS APPRS QUITE REASONABLE
GIVEN CURRENT AND EXPECTED SHEAR/INSTABILITY CONDTNS. SEE SPC OTLK
FOR FURTHER DETAILS. HVY RAIN THREAT STILL EXISTS TNGT WITH STG TSRA
TO MOV ACRS THE FA. HVY RAINS TDA HAVE EXACERBATED THE SITU...SO WL
CONT FLOOD WATCH TNGT.
TSRA AND ANY LINGERING SHRA WL BE JUST E OF FA BY 12Z SUN...AND LOBE
OF WRAP ARND MOISTURE WL NOT MOV OVR TIL SUN NGT. WL NOT HAVE ANY
POPS SUN...BUT CHC POPS SUN NGT FOR THE N 2/3 OF THE FA. EXPECT SUN
TO BE QUITE BREEZY WITH STG CD ADV AND TIGHT PRES GRADIENT.
TEMPS A BIT OF A TOUGH CALL TNGT...BUT GIVEN CURRENT AND EXPECTED
PROGRESSION OF THE CDFNT...IT WOULD SEEM THAT A BLEND OF THE ETA/AVN
MOS WOULD BE BEST. CD ADV AND CLDS WL KEEP TEMPS FM RISING MUCH...
AND WL CONT TO USE A BLEND OF THE ETA/AVN MOS. IN GENL...NGM MOS
APPRS TOO WRM GIVEN CD ADV AND CLDNS EXPECTED TO PVL OVR THE FA.
.IND...FLOOD WATCH TNGT ENTIRE FCST AREA...INZ021-028>031-035>049-
051>057-060>065-067>072.
ZIMMERMANINZ021-028>031-035>049-051>057-060>065-067>072-111100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE INDIANAPOLIS IN 248 PM EST SAT MAY 10 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...TONIGHT THUNDERSTORMS WILL MOVE ACROSS CENTRAL INDIANA TONIGHT. SEVERE THUNDERSTORMS ARE LIKELY TONIGHT AS THE STORM PREDICTION CENTER HAS PLACED CENTRAL INDIANA IN A HIGH RISK AREA OF SEVERE THUNDERSTORMS. ALTHOUGH ISOLATED TORNADOES AND LARGE HAIL ARE POSSIBLE...THE MAIN SEVERE WEATHER THREAT TONIGHT WILL BE STRONG DAMAGING WINDS. THE THUNDERSTORMS ARE EXPECTED FROM THIS EVENING INTO THE EARLY MORNING HOURS. A STRONG COLD FRONT WILL MOVE ACROSS CENTRAL INDIANA TONIGHT. THE AIR MASS AHEAD OF THE COLD FRONT IS EXPECTED TO BECOME UNSTABLE... WHICH WOULD FAVOR THE DEVELOPMENT OF SEVERE THUNDERSTORMS. THE THUNDERSTORMS WILL LIKELY ALSO PRODUCE HEAVY RAINFALL. ADDITIONAL HEAVY RAINFALL TONIGHT WILL MAKE THE EXISTING HIGH LEVELS OF STREAMS AND CREEKS WORSE...AND POSSIBLY FLOOD SOME LOW LYING AREAS. THEREFORE...A FLOOD WATCH FOR ALL OF CENTRAL INDIANA CONTINUES TONIGHT AND A FLOOD WARNING IS IN EFFECT FOR SMALL STREAMS IN A LARGE PART OF CENTRAL INDIANA. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS WILL LIKELY BE REQUESTED AGAIN THIS EVENING AND TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL... HTTP://WWW.CRH.NOAA.GOV/IND (ALL LOWER CASE) ZIMMERMAN
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1157 AM EST SAT MAY 10 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1140 AM 4 E MONTEZUMA IN FLASH FLOOD
05/10/03 PARKE PONDING OF WATER OVER US
36 BETWEEN MONTEZUM AND
ROCKVILLE.
RKPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1211 PM EST SAT MAY 10 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1140 AM JAMESTOWN IN FLOOD
05/10/03 HENDRICKS CREEK IS FLOODED. 1.2
INCHES OF RAIN IN LAST 4
HOURS
1154 AM 3 W STILESVILLE IN 0.25 IN HAIL
05/10/03 HENDRICKS
1148 AM TERRE HAUTE IN FLASH FLOOD
05/10/03 VIGO 2 FEET OF WATER ON STREETS
DOWNTOWN.
VARIOUS REPORTS OF 1.0 TO
1.5 INS RAIN IN AREA.
1210 AM GREENCASTLE IN FLOOD
05/10/03 PUTNAM ALL LOW AREAS OF COUNTY
ROADS ARE IN WATER.
RKPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1241 PM EST SAT MAY 10 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1240 PM ELLETTSVILLE IN FLASH FLOOD
05/10/03 MONROE 1 FOOT OF WATER OVER
HIGHWAY 46
PUMAPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1248 PM EST SAT MAY 10 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1209 AM BATTLE GROUND IN FLASH FLOOD
05/10/03 TIPPECANOE SR225 4 FEET
UNDERWATER...POLICE CLOSED
ROAD
1230 AM ELLETTSVILLE IN FLASH FLOOD
05/10/03 MONROE 3 INCHES RAIN IN 1 HOUR.
1230 AM 10 W INDIANAPOLIS IN FLASH FLOOD
05/10/03 MARION 1.5 INCHES OF RAIN IN 1
HOUR
1110 AM RILEY IN WIND DAMAGE
05/10/03 VIGO NUMEROUS TREES AND POWER
LINES DOWN.
TIME ESTIMATED.
RKPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
0142 PM EST SAT MAY 10 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1250 AM GREENFIELD IN 0.25 IN HAIL
05/10/03 HANCOCK
1245 PM GREENFIELD IN 0.25 IN HAIL
05/10/03 HANCOCK
1245 PM 10 SE GREENFIELD IN WIND DAMAGE
05/10/03 RUSH TREES AND POWER LINES DOWN
1247 PM 4 SE GREENFIELD IN FX TORNADO
05/10/03 HANCOCK TREES POWER POLES DOWN
TIME ESTIMATED
0115 PM STRAUGHN IN 50 MPH WIND GUST
05/10/03 HENRY
1255 PM GREENFIELD IN WIND DAMAGE
05/10/03 HANCOCK TREES DOWN/ 0.60 INS RAIN
IN 20 MINS
0103 PM CARTHAGE IN WIND DAMAGE
05/10/03 RUSH TREES DOWN
0125 PM 2 SSE MORRISTOWN IN WIND DAMAGE
05/10/03 SHELBY LARGE TREES DOWN
0105 PM 2 NE SPICELAND IN FLASH FLOOD
05/10/03 HENRY WATER OVER ROADWAY (SR3)
NEAR SR3 $ I70
0105 PM INDIANAPOLIS IN FLASH FLOOD
05/10/03 MARION 1.75 INS RAIN IN 1 HOUR
1245 PM 8 SSE GREENFIELD IN WIND DAMAGE
05/10/03 SHELBY TREES DOWN ON TOP OF HOUSE
JUST NORTH OF MORRISTOWN
0125 PM NEWPOINT IN FUNNEL CLOUD
05/10/03 DECATUR
0125 PM 8 S CRAWFORDSVILLE IN WIND DAMAGE
05/10/03 MONTGOMERY TREES AND POWERLINES DOWN
AT SR 234 AND US 231. TREE
FELL ON HOUSE.
RKINZ042-064-065-071-072-102000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE INDIANAPOLIS IN 209 PM EST SAT MAY 10 2003 TORNADO WATCH NUMBER 336 THAT WAS IN EFFECT FOR...RANDOLPH... DECATUR...BARTHOLOMEW...JENNINGS AND JACKSON COUNTIES HAS BEEN CANCELLED. TORNADO WATCH NUMBER 334 THAT WAS IN EFFECT FOR MUCH OF THE REST OF CENTRAL INDIANA HAS EXPIRED. THE SEVERE THUNDERSTORMS HAVE MOVED EAST OF THE AREA. A FLOOD WATCH REMAINS IN EFFECT FOR CENTRAL INDIANA...AND A FLOOD WARNING IS ALSO IN EFFECT FOR PART OF CENTRAL INDIANA. THUNDERSTORMS...POSSIBLY SEVERE...WITH HEAVY RAINFALL ARE EXPECTED AGAIN LATER THIS EVENING AND OVERNIGHT. ZIMMERMAN
The national radar mosaic for the moment the first event began.
7 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2003Every state in 2003This day in weather historyWarnings in Indiana, May 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5354241, 5354240, 5354242, 5354243, 5354244, 5354246, 5354245.